Illinois, 2007Tornado and Hail in Illinois, May 16, 2007
May 16, 2007 · NWS LOT · 5 events in 2 counties and zones
Strong thunderstorms formed over Streamwood and Hanover Park during the late afternoon hours of May 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms formed over Streamwood and Hanover Park during the late afternoon hours of May 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, May 16, 1:15 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT WED MAY 16 2007
.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
215 AM CDT WED
MAIN CONCERN FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
HOURS WILL CENTER AROUND CONVECTIVE POTENTIAL. PER LATEST SATELLITE
AND RADAR IMAGERY...SCT SHRA/ISOL TS ARE DEVELOPING INVOF THE COLD
POOL/VORT MAX DIVING SWD THROUGH WISCONSIN. OVER NRN IL...SFC FLOW
REMAINS ANTICYCLONIC AND SKIES ARE MOSTLY CLEAR...BUT A WEAK SFC
TROF ASSD WITH THE UPPER VORT MAX IS MOVING THROUGH SWRN WISCONSIN
AND WILL HELP ENHANCE LOW LEVEL CONVERGENCE TO COINCIDE WITH THE
UPPER DESTABILIZATION AND STEEPENING UPPER LAPSE RATES INVOF THE
COLD POOL. MAIN CONCERNS TO SVR POTENTIAL WILL BE MARGINAL SEVERE
HAIL...BUT WITH FREEZING LEVELS ONLY ARND 6KFT...MUCH OF THE HAIL
WILL BE SUB SEVERE. PER THE LATEST GUIDANCE...PARTICULARLY THE
LATEST NAM...AND TIMING OF SATELLITE TRENDS...THE SVR POTENTIAL WILL
HAVE A RELATIVELY SHORT WINDOW OF OPPORTUNITY SINCE THE PASSING OF
THE UPPER VORT WILL OCCUR JUST AFTER THE TIME OF MAX HEATING. WITH
THE SETTING SUN...THE SVR POTENTIAL SHOULD DECREASE RAPIDLY AND
ONLY SOME LINGERING SHRA IS LIKELY FOR THE OVERNIGHT HOURS. TEMPS
SHOULD REMAIN ON THE COOLER SIDE...BUT DRY...TOMORROW AS UPPER
TROUGHING REMAINS OVER THE REGION. HIGH PRESSURE ASSOCIATED WITH A
CONTINENTAL/POLAR AIR MASS...INITIALLY OVER THE NORTHERN
PLAINS...WILL BEGIN TO BUILD OVER THE CWA ON FRIDAY. THIS WILL
USHER IN A BRIEF PERIOD OF INCREASING TEMPS AND LOW POPS. TEMPS
SHOULD REBOUND INTO THE LOW 80S BY SATURDAY...BUT CHANGE IS EXPECTED
FOR SUNDAY. HAVE GENERALLY FOLLOWED THE IDEA OF THE 12Z GFS IN
DROPPING SWD ANOTHER COLD FRONT THROUGH WISCONSIN AND THE WRN
LAKES. GIVEN THE STRENGTH OF THE SFC HIGH THAT WILL BE IN
PLACE...HAVE SLOWED DOWN THE PROGRESSION OF THE FRONT...BRINGING
FROPA THROUGH THE CWA AROUND MIDDAY SUNDAY. TEMPS SHOULD DROP
SHARPLY ON SUNDAY...PARTICULARLY FOR LOCATIONS INFO LAKE MICHIGAN.
FOR THE REMAINDER OF THE LONG TERM FORECAST...HAVE GONE WITH A BLEND
OF THE NCEP MANUAL PROGS AND THE 12Z GFS. THIS GUIDANCE IS
SUGGESTING THAT THE FRONT WILL QUICKLY MOVE BACK NED AS A WARM FRONT
ON MONDAY IN RESPONSE TO LEE TROUGHING DEVELOPING OVER THE CENTRAL
PLAINS. TEMPS SHOULD QUICKLY REBOUND BACK INTO THE 80S FOR MONDAY
AND TUESDAY.
KREIN
&&
.AVIATION DISCUSSION REGARDING 18Z TAFS...
1245 PM CDT WED
MAIN CONCERN THIS AFTERNOON WILL BE DVLPMT OF SHALLOW TOPPED TSTMS.
CURRENT VIS SATLT IMAGERY SHOWS CLR SKIES OVR AREA
ATTM...HOWEVER...CU FIELD IS DVLPG RAPIDLY UPSTREAM OVR IN AN ARC
FROM NR EAU-LSE-RST-N OF CID. EXPECT THIS BAND TO INCRS IN DEPTH
AND COVG THROUGH MID AFTN AS AIR MASS DESTABILIZES DUE TO SFC
HEATING AND ADVECTION OF COLD AIR ALOFT. IN ADDITION SATLT IMAGERY
SHOWS SIG SHORT WAVE DROPPING SWD ACROSS UPR MIDWEST...WITH UPR LVL
CIRCULATION CENTER NR DLH AT 17Z. THESE FEATURES HAVE INCREASED THE
THREAT OF TSTMS ACROSS TERMINAL AREA FOR LATE THIS AFTN-ERLY
EVENING. FCST SOUNDINGS FOR THIS AFTN-ERLY EVENING SUGGEST A THREAT
OF SMALL HAIL AND BRIEF WIND GUSTS TO NR 40 KTS IN STGR STORMS.
GREATEST THREAT FOR THUNDER WILL BE OVR N CNTRL IL...WITH DCRSG
THREAT HEADING SEWD ACROSS NERN IL AND NWRN IND. FOR THIS
REASON...HAVE GONE WITH TEMPO THUNDER AT RFD/DPA...BUT SCALED BACK A
BIT TO VCTS AS ACTUAL STMS MAY BCM MORE ISOLD BY THE TIME THEY REACH
CHI-GYY AREAS LATE IN THE DAY.
XCP IN AND NR SHWRS/TSTMS THIS AFTN...EXPECT VFR CONDS. WINDS TO
RMN FROM NNW IN 10-15 KT RANGE THIS AFTN...THEN TURN MORE NNELY BLO
10 KTS THIS EVENING AND OVERNIGHT.
MERZLOCK
&&
.MARINE DISCUSSION...
155 PM CDT WED
LOW PRESSURE NEAR 29.60 INCHES OVER UPSTATE NEW YORK
WILL CONTINUE TO PUSH EAST TODAY WHILE A SECONDARY TROUGH OF LOW
PRESSURE AVERAGING 30.00 INCHES DROPS SOUTHEAST ACROSS
WISCONSIN...AND ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. THIS
TROUGH WILL CONTINUE THROUGH THE OHIO VALLEY THURSDAY AS AN AREA OF
HIGH PRESSURE NEAR 30.35 INCHES BUILDS ACROSS THE WESTERN GREAT
LAKES BY THURSDAY EVENING.
THIS AREA OF HIGH PRESSURE WILL THEN CONTINUE SOUTHEASTWARD TO THE
OHIO RIVER BY LATE FRIDAY AS ANOTHER LOW PRESSURE OF 29.70 INCHES
ORGANIZES OVER THE NORTHERN PLAINS BY FRIDAY NIGHT. A STRONG COLD
FRONT ASSOCIATED WITH THIS LOW WILL PUSH SOUTH ACROSS LAKE MICHIGAN
SATURDAY AFTERNOON AND SATURDAY NIGHT...BRINGING AN ABRUPT WIND
SHIFT TO NORTH AND RAPID INCREASE IN WIND SPEED.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY THROUGH 15Z TODAY.
&&
Hazardous weather outlook, May 16, 2:30 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 PM CDT WED MAY 16 2007
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-170930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT WED MAY 16 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE OUTLOOK AREA NORTH OF INTERSTATE 80 IN NORTHERN ILLINOIS. THE
MAIN THREAT WILL BE PENNY TO NICKEL SIZED HAIL AND DAMAGING WIND
GUSTS. THERE IS ALSO A CHANCE THAT SOME OF THE STRONGER STORMS MAY
PRODUCE BRIEF TORNADOES. THE MAIN RISK OF SEVERE WEATHER WILL BE
UNTIL SHORTLY AFTER SUNSET.
THERE IS A CONTINUES CHANCE OF ISOLATED THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA FOR THE REMAINDER OF THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY AFTERNOON AND
EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-170930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
330 PM CDT WED MAY 16 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT. THESE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING AND MAY ALSO INCLUDE SMALL HAIL AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Special weather statement, May 16, 3:33 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
433 PM CDT WED MAY 16 2007
ILZ003>005-008-010>012-019>021-032-170000-
BOONE-DE KALB-GRUNDY-KANE-KENDALL-LA SALLE-LEE-LIVINGSTON-
MCHENRY-OGLE-WINNEBAGO-
433 PM CDT WED MAY 16 2007
...FUNNEL CLOUDS MAY APPEAR THIS AFTERNOON AND EVENING...
SHOWERS AND THUNDERSTORMS MAY PRODUCE FUNNEL CLOUDS THIS LATE
AFTERNOON AND EVENING. VERY COLD AIR IN THE UPPER ATMOSPHERE
AND THE HEAT FROM THE SUN HAS MADE THE ATMOSPHERE VERY UNSTABLE.
SOME OF THE THUNDERSTORMS AND SHOWERS MAY HAVE STRONG ENOUGH
UPDRAFTS TO PRODUCE WALL CLOUDS AND FUNNEL CLOUDS.
MOST OF THE TIME THE FUNNEL CLOUDS MAY REMAIN ALOFT BUT IF ONE
TOUCHES THE GROUND IT BECOMES A TORNADO. BE ALERT FOR FUNNEL
CLOUDS AND TAKE COVER IF THE FUNNEL CLOUD APPROACHES YOU.
WHW
Local storm report, May 16, 4:31 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
531 PM CDT WED MAY 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG HUNTLEY 42.17N 88.42W
05/16/2007 MCHENRY IL LAW ENFORCEMENT
POWER LINES DOWN IN PARTS OF CITY.
&&
BNEvent by event
3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cook
- When
- May 16, 4:46 PM CST
- Where
- Cook County, Streamwood
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.030, -88.170
Downburst winds produced tree damage north of Irving Park Road and west of Barrington Road. One tree was uprooted, one was snapped at the trunk and several large limbs were blown down. An observer measured a wind gust to 75 mph before his equipment stopped working.
Thunderstorm Wind, Cook
- When
- May 16, 4:50 PM CST
- Where
- Cook County, Schaumburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -88.080
A school roof was damaged just south of West Schaumburg Road.
Tornado, Cook
- When
- May 16, 4:52 PM CST to 4:53 PM CST
- Where
- Cook County, Schaumburg
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 15 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.030, -88.080
Based on eyewitness accounts, a condensation funnel may not have been visible, but damage to roofs of three buildings in an industrial park along Wise Road just west of Mitchell Boulevard show signs of uplift but minimal winds. Only a couple of tree limbs were knocked down in the area. An eyewitness observed roofing material and insulation lifted into the air and swirling rapidly. Witnesses also observed rotation in a low hanging cloud base.
Thunderstorm Wind, Du Page
- When
- May 16, 4:55 PM CST
- Where
- Du Page County, Hanover Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -88.180
Large tree limbs blown down.
Hail, Cook
- When
- May 16, 5:00 PM CST
- Where
- Cook County, Palatine
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -88.050
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 16, 2007$312,000 · 50 kt wind · 8 events
- Flooding in Vermont, May 16, 2007$80,000 · 3 events
- Hail and Damaging Wind in New Mexico, May 16, 2007$65,000 · 1.75 in hail · 4 events
- Lightning Strike in Colorado, May 16, 2007$70,000 · 1 event
- Flash Flood in Texas, May 16, 2007$50,000 · 1 event
- Damaging Winds in New Jersey, May 16, 20072 injured · 63 kt wind · 18 events
- Tornado and Damaging Winds in Connecticut, May 16, 2007EF1 · 9 events
- Hail and Damaging Winds in Maryland, May 16, 2007$28,000 · 52 kt wind · 9 events
- Marine Strong Wind in North Atlantic Coastal Waters, May 16, 20073 injured · 1 event
- Damaging Winds in New Jersey, May 16, 200756 kt wind · 11 events
- Damaging Wind in Alabama, May 16, 2007$15,000 · 50 kt wind · 1 event
- Damaging Winds in New York, May 16, 200761 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34651, 34649, 34648, 34650, 34647.